Hyland's Teething Tablets Recall - Mothering Forums

Forum Jump: 
 
Thread Tools
#1 of 8 Old 10-25-2010, 04:10 AM - Thread Starter
 
bugitybug's Avatar
 
Join Date: Jan 2009
Location: Los Angeles
Posts: 14
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
http://tinyurl.com/2fxtkj4

Hyland’s Teething Tablets: Recall - Risk of Harm to Children
[Posted on the FDA website 10/23/2010]
AUDIENCE: Consumers, Pediatrics

ISSUE: FDA notified consumers that Hyland’s Teething Tablets is being recalled because the tablets may pose a risk to children. The tablets are manufactured to contain a small amount of belladonna, a substance that can cause serious harm at larger doses. For such a product, it is important that the amount of belladonna be carefully controlled. FDA laboratory analysis has found that Hyland’s Teething Tablets contain inconsistent amounts of belladonna.

FDA has received reports of serious adverse events in children taking this product that are consistent with belladonna toxicity. The FDA has also received reports of children who consumed more tablets than recommended, because the containers do not have child resistant caps.

BACKGROUND: Hyland’s Teething Tablets is a homeopathic product, intended to provide temporary relief of teething symptoms in children. It is sold over-the-counter (OTC) in retail outlets. The FDA has not evaluated Hyland’s Teething Tablets for safety or efficacy, and is not aware of any proven clinical benefit offered by the product.

RECOMMENDATION: FDA recommends that consumers not use this product and dispose of any in their possession. FDA advises consumers to consult their health care professional if their child experiences symptoms such as seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating, or agitation after using Hyland’s Teething Tablets.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of this product to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178

What product is affected by this warning?
FDA is warning consumers about all lots of Hyland’s Teething Tablets. This product is widely sold in pharmacies, other retail stores, and on the Internet as an over-the-counter (OTC) homeopathic drug intended to provide temporary relief of symptoms related to teething in children.

What is belladonna?
Belladonna is commonly known as Deadly Nightshade. It is a plant whose leaves and berries are extremely toxic. Belladonna has been used as both a poison and a medicine throughout history.

What are symptoms of belladonna toxicity or overdose?
Belladonna alkaloids have anticholinergic effects. Classic signs of anticholinergic toxicity include fast heart rate, increased body temperature, dry skin and dry mouth, skin flushing, constipation, decreased urination, agitation, disorientation, hallucinations, and dilated pupils. Drowsiness may also be seen in infants.
bugitybug is offline  
#2 of 8 Old 10-25-2010, 04:11 PM
 
Mulvah's Avatar
 
Join Date: Aug 2008
Posts: 1,971
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 1 Post(s)
I was just about to post this, but had no idea where to stick it.

ETA: Link
Mulvah is offline  
#3 of 8 Old 10-25-2010, 09:29 PM
 
Panserbjorne's Avatar
 
Join Date: Sep 2003
Location: The Great North
Posts: 12,080
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
sounds like something is getting a bit too lucrative.

http://www.hylands.com/news/teethinginfo.php

This is not the first time this has happened. And from what I'm reading (I'll come back with references when I track them down) no one has reported any adverse reactions to Hylands directly or to American Association of Poison Control Centers. This is all through the FDA which makes me a wee bit suspicious. That's just me.
Panserbjorne is offline  
#4 of 8 Old 10-25-2010, 10:24 PM
 
Otto's Avatar
 
Join Date: Oct 2009
Location: Where the end of the world began
Posts: 645
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Quote:
Originally Posted by Panserbjørne View Post
This is all through the FDA which makes me a wee bit suspicious.
The recall is voluntary. Yay, DSHEA?
Otto is offline  
#5 of 8 Old 10-25-2010, 10:42 PM
 
Panserbjorne's Avatar
 
Join Date: Sep 2003
Location: The Great North
Posts: 12,080
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
I believe it was last time as well. They are a reputable company. Not everyone has the backing to stand up to big pharma. It's usually easier to comply. With luck they'll be cleared, but the seed of doubt will be planted-as was the intention.

Here's another write up.

http://gaia-health.com/articles301/0...-product.shtml
Panserbjorne is offline  
#6 of 8 Old 10-25-2010, 11:11 PM
 
Naturopath Mom's Avatar
 
Join Date: Sep 2010
Location: South of Chicago, IL
Posts: 148
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Recently another company had to do a recall and made them do it "voluntarily" or they threatened to send them to jail.

the company was www.projectgreenlife.com and the product was MMS. (more info at http://genesis2church.com/ )

Kimberly DH of 8 years DS 08/2002 DS 04/2005 DD 11/2007
Holistic consultations, supplements, herbs, flower essences www.IllinoisNaturopathy.com
Naturopath Mom is offline  
#7 of 8 Old 10-26-2010, 07:58 AM
 
Koalamom's Avatar
 
Join Date: Dec 2007
Location: Earth
Posts: 4,579
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Koalamom is offline  
#8 of 8 Old 11-02-2010, 10:08 PM
 
Thyme Mama's Avatar
 
Join Date: Sep 2010
Posts: 473
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
i just found out about this when i went to pick up some from the local hfs.

and the recall was for possible belladonna toxicity, really????? imho, no big deal. really, isn't that the beauty of homeopathics? isn't it theoretically "impossible" to od or over-medicate using homeopathics?

chicken3.gif    happy homesteading-homebirthing-homeschooling-student midwife-mama to a small handful of little ones and joyful wife to my artist man.

Thyme Mama is offline  
Reply

Quick Reply
Message:
Drag and Drop File Upload
Drag files here to attach!
Upload Progress: 0
Options

Register Now

In order to be able to post messages on the Mothering Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
If you do not want to register, fill this field only and the name will be used as user name for your post.
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



User Tag List

Thread Tools
Show Printable Version Show Printable Version
Email this Page Email this Page


Forum Jump: 

Posting Rules  
You may post new threads
You may post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off